Thunderstorm Wind, Taylor
- When
- August 5, 3:03 PM CST
- Where
- Taylor County, Westboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 45.350, -90.300
Numerous trees were blown down in Westboro.
Two rounds of thunderstorms moved across western Wisconsin during the afternoon of August 5th. These storms dropped large hail across portions of Buffalo and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of thunderstorms moved across western Wisconsin during the afternoon of August 5th. These storms dropped large hail across portions of Buffalo and Jackson Counties. The largest reported hail was egg sized near Nelson (Buffalo County), in Alma (Buffalo County) and in Osseo (Trempealeau County). The hail in Osseo damaged around 300 vehicles at a dealership. Trees were blown down in the vicinity of Arcadia (Trempealeau County), Westboro (Taylor County) and Mauston (Juneau County). After the storms, more than 1,000 customers were without power across portions of Clark County and around 2,400 customers lost power in Mauston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 5, 1:09 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 209 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday) Issued at 209 PM CDT Mon Aug 5 2019 At 2 PM, temperatures were in the 70s across Clark and Taylor counties in north-central Wisconsin and ranged from the mid-80s to lower 90s across the remainder of the area. Strong to severe storms had developed along an outflow boundary across central Wisconsin. There was a report up to a tennis ball hail in the Twin Cities from a left moving supercell. ML CAPES south of this convection ranged from 2500 to 3500 J/kg. We currently have favorable effective supercell shear, but as the 700-500 mb speed maximum moves east into the the Great Lakes this shear will weaken as we move into the evening. Expect these strong to severe storms to move southeast through southeast Minnesota and along and north of Interstate 90 in Wisconsin this afternoon. The main severe weather threats will be large hail and damaging wind. However, could not rule out the potential for an isolated tornado. The severe weather threat for this evening will be highly dependent upon whether the convection is able to produce a robust cold pool or not. If this does not develop, there will be more of a concern of the potential for flooding from training storms as the line moves at a slower speed to the southeast. .LONG TERM...(Tuesday night through Monday) Issued at 209 PM CDT Mon Aug 5 2019 On Wednesday afternoon and night, a shortwave trough will move southeast through the area. Surface dewpoints ahead of the surface front will climb into the lower 70s. This will allow ML CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to 6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear ranges from 25 to 35 knots. If severe weather happens to develop, the primary threat would be damaging winds. From Thursday through Saturday, high pressure will provide dry weather. High temperatures will range from the lower 70s to lower 80s and low temperatures will range from the upper 40s to upper 50s. From Saturday night into Sunday, another northern stream short wave will move southeast through the region. This system will another round of showers and storms. Still a bit too early to evaluate the severe weather possibilities with this system. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 108 PM CDT Mon Aug 5 2019 An approaching cold front will interact with an unstable airmass over the region this afternoon to trigger showers and thunderstorms. Timing for these storms has been adjusted a bit, with the storms now expected to become more numerous after 21Z and heading into the evening hours. There remains potential for some severe storms capable of producing damaging winds and hail, not to mention heavy rainfall. Most of the activity is expected to move out of the vicinity of LSE and RST by 03Z. Models also continue to show potential for MVFR ceilings developing behind the cold front this evening, lingering into tonight with some hints for perhaps even some IFR late tonight. Something that will continue to be monitored. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Kurz
Hazardous Weather Outlook National Weather Service La Crosse WI 357 AM CDT Mon Aug 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 357 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are likely this afternoon into the early evening. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm chances return Wednesday. A few could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement
National Weather Service La Crosse WI
150 PM CDT Mon Aug 5 2019
WIZ029-034-051930-
Jackson-Clark-
150 PM CDT Mon Aug 5 2019
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK AND NORTHERN
JACKSON COUNTIES...
At 147 PM CDT, numerous storms were between Eau Claire and
Marshfield Wisconsin in parts of western and central Wisconsin.
These storms will produce brief heavy rain, frequent lightning, and
hail up to penny size.
Locations impacted include...
Neillsville, Loyal, Greenwood, Price, Humbird, and Hatfield.
If you have outdoor plans, seek shelter. A Severe Thunderstorm Watch
is in effect for this area until 10 PM.
LAT...LON 4441 9117 4460 9115 4460 9092 4476 9092
4480 9032 4441 9032
TIME...MOT...LOC 1847Z 240DEG 49KT 4472 9096
SheaSpecial Weather Statement
National Weather Service La Crosse WI
250 PM CDT Mon Aug 5 2019
WIZ017-052045-
Taylor-
250 PM CDT Mon Aug 5 2019
...STRONG THUNDERSTORMS APPROACHING TAYLOR COUNTY...
At 247 PM CDT, a strong thunderstorm was located near Chetek, or 14
miles southeast of Rice Lake, moving east at 50 mph. This storm has
a history of large hail, frequent lightning, and torrential rain.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...Medford, Jump River, Gilman, and the
flowage.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 1947Z 273DEG 41KT 4533 9156
SheaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL WESTBORO 4E 45.35N 90.22W
08/05/2019 E0.25 INCH TAYLOR WI CO-OP OBSERVER
OBSERVER ESTIMATED SLIGHTLY LARGER THAN PEA
SIZE HAIL.
&&
DTJThe La Crosse radar (KARX), 184 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
6 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
Numerous trees were blown down in Westboro.
Egg sized hail fell near Nelson.
Large tree branches were blown down south of Perkinstown.
Egg sized hail fell in Alma.
Trees were blown down near and in Arcadia.
Golf ball sized hail fell in Osseo.
Egg sized hail was reported in Osseo. The hail damaged around 300 vehicles at a dealership.
Golf ball sized hail fell across the far northern sections of Jackson County east of Price.
Quarter sized hail was reported in Loyal.
Numerous trees and power lines were blown down in and around Mauston. One tree landed on and damaged a garage. After the storm, about two-thirds of the city was without power.
County Highway G was closed around Willard because of water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847956, 847775, 847968, 847776, 847779, 847778, 848690, 847777, 847963, 847975, 847973.